Minnesota, 2018

Cold in Minnesota, December 28 to 29, 2018

December 28 to 29, 2018 · NWS FSD · 7 events in 7 counties and zones

A surge of cold air following a late December winter storm brought wind chills from 20 below to 30 below zero during the evening of December 28 through early morning of December 29.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A surge of cold air following a late December winter storm brought wind chills from 20 below to 30 below zero during the evening of December 28 through early morning of December 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 28, 5:43 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 28, 5:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
543 PM CST Fri Dec 28 2018

.SHORT TERM...(This evening through Saturday)
Issued at 344 PM CST Fri Dec 28 2018

Winds will continue to decrease throughout the evening and early
overnight hours. Blowing snow persists until winds decrease, and
road conditions have been slow to improve, especially given the
layer of frozen wet snow from yesterday (Thursday) morning.
Continue to exercise caution if traveling.

Overnight, a 1040 hPa surface high pressure will slide south into
the region. Pressures this high usually correspond to a cold arctic
air mass, and this holds true for Saturday morning, with lows in the
negative single digits to negative teens. Despite winds being light,
less than 10 mph, winds chills will be hazardous at 20 to 30 below
zero. Wind Chill Advisories cover this threat. By late morning, sun
and a slowly moderating air mass will help temperatures recover
slightly, with highs in the teens to low 20s.

.LONG TERM...(Saturday night through Friday)
Issued at 344 PM CST Fri Dec 28 2018

On Sunday, temperatures will continue to warm as a weak pressure
gradient forces light southwest winds. Highs could peak above
freezing, but it's unlikely to feel very warm, as the air mass will
be relatively moist, and current snowpack could bring patchy fog as
the warm air rides over the cold surface layer.

Sunday night into Monday, a broad trough will move over the northern
Plains. Weak forcing aloft and limited moisture will mean only light
precipitation, with snow and/or a wintry mix possible. Light snow
could linger into the evening on New Year's Eve as a cold front
pushes through, but the bigger story will likely be the frigid
cold expected overnight into Tuesday. This round of cold air will
come with breezy north winds gusting into the 20 mph range, so
additional cold weather headlines will likely be needed once this
period approaches.

Cold air remains in place for New Year's Day (Tuesday), with
highs in the single digits. The pattern moderates and remains dry
Wednesday through week's end, as a broad ridge over the Plains
keeps the jet stream north of the region. Temperatures look to
improve to 5 to 10 degrees above normals by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM CST Fri Dec 28 2018

Residual MVFR ceilings near/east of Interstate 29 will impact the
KFSD and KSUX locations for a few hours into the evening, but
trends will be for VFR conditions to become widespread overnight,
and continue through 00z Sun.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 9 AM CST Saturday for SDZ038>040-
     052>056-058>061-064-065.

MN...Wind Chill Advisory until 9 AM CST Saturday for MNZ071-072-080-
     081-089-090-097.

IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Chapman
Hazardous weather outlook, Dec 28, 4:02 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 PM CST Fri Dec 28 2018

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-058>061-064-065-
292215-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-
Hanson-McCook-Douglas-Hutchinson-
402 PM CST Fri Dec 28 2018

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Tonight will be very cold, with wind chills of negative 20 to
negative 30 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow or a light wintry mix is possible Sunday night into
Monday.

Monday night, New Year's Eve, will again be very cold, with wind
chills of negative 20 to negative 30 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-057-062-
063-066>071-292215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Gregory-Brule-Minnehaha-
Charles Mix-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
402 PM CST Fri Dec 28 2018

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Tonight will be cold, with wind chills of negative 10 to negative 20
degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow or a light wintry mix is possible Sunday night into
Monday.

Monday night, New Year's Eve, will be very cold, with wind chills of
negative 20 to negative 30 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lyon

When
December 28, 6:00 PM CST to December 29, 6:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

Cold/Wind Chill, Lincoln

When
December 28, 6:00 PM CST to December 29, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

Cold/Wind Chill, Pipestone

When
December 28, 6:00 PM CST to December 29, 6:00 AM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

Cold/Wind Chill, Jackson

When
December 28, 6:00 PM CST to December 29, 6:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

Cold/Wind Chill, Cottonwood

When
December 28, 7:00 PM CST to December 29, 6:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

Cold/Wind Chill, Nobles

When
December 28, 9:00 PM CST to December 29, 9:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

Cold/Wind Chill, Murray

When
December 28, 9:00 PM CST to December 29, 9:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

West to northwest winds at times from 5 to 12 mph combined with air temperatures of 10 below to 18 below zero to produce wind chills around -20 to -30 during the evening to early morning hours. Coldest wind chills included Marshall (-28), Windom (-23), Tracy (-23) and Worthington (-22).

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803793, 803794, 803795, 803796, 803791, 803797, 803798.